Maryland, 2015

Flash Flood in Maryland, July 8, 2015

July 8, 2015 · NWS LWX · 1 event in 1 county or zone

A cold front was approaching the Mid-Atlantic from the Ohio Valley while low pressure developed along the front to the southwest. Showers and thunderstorms formed ahead of the front in a very moist atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front was approaching the Mid-Atlantic from the Ohio Valley while low pressure developed along the front to the southwest. Showers and thunderstorms formed ahead of the front in a very moist atmosphere. Flash flooding occurred around the Washington DC metro mainly in Fairfax County VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 2:00 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 2:00 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED JUL 8 2015

.SYNOPSIS...
A COLD FRONT WILL STALL OVER THE AREA TONIGHT BEFORE LIFTING NORTH
AS A WARM FRONT ON THURSDAY. A LOW PRESSURE RIDING EAST ALONG THE
FRONT WILL PASS NORTH OF THE AREA THURSDAY AND THE FRONT WILL DROP
BACK SOUTH ACROSS THE AREA THURSDAY NIGHT. HIGH PRESSURE WILL
DOMINATE THROUGH THE WEEKEND BEFORE ANOTHER FRONT APPROACHES NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 18Z...A COLD FRONT IS SLIDING SOUTHEASTWARD ACROSS
PENNSYLVANIA AND WEST VIRGINIA AND IS JUST ENTERING NORTHERN
MARYLAND AND FAR NORTHWESTERN VIRGINIA. HIGH PRESSURE IS CENTERED
OVER THE FLORIDA PANHANDLE TO THE FRONTS SOUTH...AND OVER THE
GREAT LAKES TO THE NORTH OF THE FRONT. A WAVE OF LOW PRESSURE IS
LOCATED ALONG THE SOUTHWESTERN END OF THE FRONT IN SOUTHWESTERN
MISSOURI. ALOFT...A WEAK SHORTWAVE IS APPROACHING FROM THE WEST
WITH A STRONG RIDGE OF HIGH PRESSURE CENTERED TO OUR SOUTH.

TONIGHT...THE FRONT WILL GRIND TO A HALT OVER OUR FORECAST AREA
BEFORE REVERSING NORTHWARD EARLY ON THURSDAY. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL CONTINUE DEVELOPING ALONG AND SOUTH
OF THE FRONT INTO THIS EVENING...THOUGH CAPE IS RELATIVELY MEAGER
AND SHEAR IS DIMINISHING...SO DO NOT EXPECT SEVERE STORMS THIS
AFTERNOON OR THIS EVENING. AS INSOLATION DIMINISHES STORMS SHOULD
ALSO DIMINISH. WITH THE FRONT STALLING OUT...THE ATMOSPHERE WILL
NOT BE PARTICULARLY CLEANSED...AND SOME PATCHY FOG IS POSSIBLE
INLAND. LOWS WILL BE IN THE 70S WITH HIGH 60S IN A FEW PLACES WELL
INLAND.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THURSDAY START OUT WARM AND HUMID WITH THE FRONT LIFTING BACK
NORTH INTO PENNSYLVANIA AS A WAVE OF LOW PRESSURE MOVES EASTWARD
ALONG IT. THE LOW WILL BE DUE NORTH OF THE AREA BY THURSDAY
EVENING AND DRAG THE COLD FRONT ACROSS OUR AREA THURSDAY NIGHT.
THERE IS SOME PRETTY DECENT SUPPORT ALOFT WITH THE RIGHT REAR JET
QUAD AND STRONG CAPE VALUES (OVER 2000 J/KG) DEPENDING ON WHAT
MODEL YOU LOOK AT. ALSO QUITE A BIT OF SHEAR ON SOME
GUIDANCE...BOTH SPEED AND DIRECTIONAL. WITH THE FLOW ALSO A BIT
SOUTH OF WEST...THERE IS POTENTIAL FOR SOME STRONG TO SEVERE
THUNDERSTORMS. THIS HAS BEEN HIGHLIGHTED BY SPC WITH A SLIGHT RISK
OF SEVERE WEATHER ON THURSDAY. MAIN THREAT WOULD APPEAR TO BE
DAMAGING WINDS. HIGHS WILL BE IN THE LOW 90S IN MUCH OF THE AREA.

AS THE FRONT MOVES ACROSS THE AREA DURING THE
EVENING...CONVECTION SHOULD MOVE OFF TO THE SOUTH AND EAST AND THE
LATE-NIGHT PERIOD SHOULD TURN OUT MOSTLY DRY. TEMPERATURES WILL
BOTTOM OUT IN THE 70S NEAR AND EAST OF I-95 WITH SOME 60S TO THE
NORTHWEST.

COLD FRONT WILL PUSH SOUTH OF THE AREA FRIDAY MORNING...WITH THE
REGION THEN REMAINING ON THE EASTERN PERIPHERY OF HIGH PRESSURE.
LIGHT LINGERING PCPN WILL BE PSBL...MAINLY SOUTHERN AND WESTERN
AREAS IN THE MORNING RIGHT NEAR THE FRONT. DRIER AIR MVG IN BEHIND
THE FRONT WILL DRY THE AREA OUT FOR THE REMAINDER OF THE DAY.
GUIDANCE GENERALLY PUTTING TEMPS IN UPPER 80S TO NEAR 90.
EXPECTING SKIES TO SCATTER OUT...SO TEMPS COULD BE SLIGHTLY COOLER
IF THE FRONTAL PASSAGE/SKIES SCATTERING END UP SLOWER.

SOME DISCREPANCIES FOR FRI NIGHT IN THE DEVELOPMENT OF LOW
PRESSURE FORMING ALONG THE FRONT. AM KEEPING THINGS DRY FOR NOW
WITH THE THINKING THAT THE FRONT SHOULD PUSH FAR ENOUGH
SOUTH...KEEPING THE LOW FARTHER SOUTH.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRES MOVES OFF THE COAST ON SUNDAY. RETURN FLOW AND AN UPPER
LEVEL DISTURBANCE WILL ALLOW FOR INSTABILITY OVER THE REGION
BRINGING A CHANCE OF SHOWERS AND TSTMS DURING THE EARLY AND MID
PART OF NEXT WEEK. TEMPS WILL BE NEAR NORMAL FOR THIS TIME PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE THE MAIN CONCERN
THIS EVENING. MVFR OR IFR CONDITIONS ARE POSSIBLE BUT SHOULD BE
VERY BRIEF AT ANY TERMINAL...WHILE GUSTS SHOULD STAY BELOW 25
KNOTS WITH NO HAIL EXPECTED IN THE STORMS. STORMS SHOULD CLEAR THE
AREA BY MIDNIGHT. WINDS WILL BECOME A BIT VARIABLE AS A FRONT
SLIDES INTO THE AREA THIS EVENING BEFORE LIFTING OUT EARLY
THURSDAY.

SOUTHWEST WINDS IN THE 5-15 KNOT RANGE DOMINATE THURSDAY. MUCH OF
DAY SHOULD BE DRY BUT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
LATE IN THE DAY INTO THE EVENING HOURS. UNLIKE TODAY...STORMS ON
THURSDAY HAVE THE POSSIBILITY OF GUSTS UP TO 50 KNOTS...WITH A
LESSER BUT STILL SOME CHANCE OF LARGE HAIL. THESE STORMS SHOULD
ALSO CLEAR THE AREA TOWARDS IF NOT BEFORE MIDNIGHT THURSDAY NIGHT.

GENERALLY VFR CONDITIONS FRI THRU THRU EARLY NEXT WEEK.

&&

.MARINE...
SCA CONDITIONS CONTINUE ON MIDDLE PORTION OF THE BAY THRU 8PM OR
SO AS FRONT SLIDES INTO THE AREA. WINDS SHOULD LIGHTEN UP
TONIGHT...BUT SCA CONDITIONS ARE POSSIBLE AGAIN ON THURSDAY.
GUIDANCE IS MARGINAL...SO HAVE NOT ISSUED JUST YET.
THE OTHER...PERHAPS BIGGER...CONCERN THURSDAY IS POTENTIAL STRONG
TO SEVERE THUNDERSTORMS IMPACTING THE WATERS LATER IN THE DAY AND
DURING THE EVENING...WITH STORM GUSTS UP TO 50 KNOTS POSSIBLE.

PSBL SCA CONDITIONS ON CHESAPEAKE BAY INITIALLY FRI MORNING
IMMEDIATELY FOLLOWING THE FRONTAL PASSAGE AS WINDS BECOME NW.
EXPECTING WINDS TO BECOME SUB-SCA BY THE AFTN...WITH SUB-SCA ON
ALL WATERS LASTING THRU SUNDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ534-
     537-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...SEARS/RCM
LONG TERM...IMR
AVIATION...SEARS/IMR/RCM
MARINE...SEARS/IMR/RCM
Hazardous weather outlook, Jul 8, 3:36 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 PM EDT WED JUL 8 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
436 PM EDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF
STRONG WIND GUSTS ON THE WATERS THROUGH THIS EVENING.

LOCALIZED FLASH FLOODING IS POSSIBLE THROUGH THIS EVENING IF
SHOWERS AND THUNDERSTORMS MOVE REPETITIVELY OVER AN AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING. A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS AND
LARGE HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY FLOODING THIS EVENING TO THE NATIONAL WEATHER
SERVICE. SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND
EVENING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091045-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
436 PM EDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

LOCALIZED FLASH FLOODING IS POSSIBLE THROUGH THIS EVENING IF
SHOWERS AND THUNDERSTORMS MOVE REPETITIVELY OVER AN AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING. A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS AND
LARGE HAIL BEING THE PRIMARY THREATS. THE BEST CHANCE FOR SEVERE
STORMS WILL BE ACROSS NORTH-CENTRAL MARYLAND AND NORTHERN
VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY FLOODING THIS EVENING TO THE NATIONAL WEATHER
SERVICE. SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND
EVENING.

The radar

The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Prince George'S

When
July 8, 4:55 PM EST to 6:30 PM EST
Where
Prince George'S County, 0.23 mi N of Clinton to 0.23 mi NNE of Clinton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.773, -76.900

There was an occupied vehicle stranded in high water on Schultz Road near Old Branch Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593730.